Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Facing problem with bowel movement. Taking metamucil. How to cure this?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2003
Answered : 1220 Questions
I have been experiencing problems with my bowels for several months. Excess gas, soft almost putty like stools that make it difficult to empty completely. It takes a fourth of a roll of toilet paper to wipe completely. It is terrible. I take Metamucil daily and it isn't helping.
Posted Sun, 12 May 2013 in Digestion and Bowels
Answered by Dr. Vaishalee Punj 3 hours later

Thanks for your query.

The nature and consistency of stool depend on the a few factors - type of diet consumed, the intestinal transit time and alterations of bowel commensal.

Accordingly I site a few reasons for your current symptoms:
- Indigestion of some food like lactose, wheat protein, etc. Let me know if there was any alteration in the type of food you consume.
- Underlying medical condition like bacterial overgrowth, overactive thyroid, diabetes.
- It is also seen with the use of some medicines like laxatives, antacid medicines, antibiotics, natural medicines.
- Rarely muscle weakness (anal or abdominal).

Normal colonoscopy rules out inflammatory bowel disease and intestinal polyps. I am pleased these are excluded.

Based on these inferences my suggestions to you are:
- It is worthwhile to go for a detailed stool examination. Infective conditions can be excluded with this simple test.
- Watch your diet and see if any of those aggravates the symptoms
- Use of prebiotic and probiotics can regulate normal bowel commensals which in turn can be useful.
- Pelvic floor exercises and sphincter strengthening can help. It means to contract the sphincter as if contracting while passing the stools and pull up. Then let go. Doing it repeatedly will help.
- Over the counter medicines like loperamide and sucralfate can be tried on a short term basis.
- Metamucil may make it worse if taken for a prolonged time. Discuss with your doctor and if appropriate restrict its use.
- Hygienic and nutritious food and safe-drinking water are a must for good health.
- Holistic treatments such as physical exercise, yoga, meditation have positive influence on intestinal transit. You can try them.
- Lastly if symptoms continue to persist, it would be worthwhile to consult a gastroenterologist for careful examination and a planned management.

Let me know if I can assist you further.

Dr Vaishalee Punj
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor